Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Feb 17, 2023, 12:45 AM MST for Glacier County, Pondera County, Toole County, Montana. It was in force for 10 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 2023, 12:45 AM MST (07:45 UTC)
- Expired
- Feb 17, 2023, 11:02 AM MST
- In force
- 10 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 12:58 AM MST | HIGH SUST WINDS 50 | 1 Ene East Glacier Park, MT | MESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT). |
| Feb 17, 12:58 AM MST | NON-TSTM WND GST 65 | 1 Ene East Glacier Park, MT | MESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT). |
| Feb 17, 1:11 AM MST | NON-TSTM WND GST 51 | Saint Mary, MT | MESONET STATION SRYM8 SAINT MARY RAWS. |
| Feb 17, 1:21 AM MST | HIGH SUST WINDS 39 | 1 Ene East Glacier Park, MT | MESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT). |
| Feb 17, 1:21 AM MST | HIGH SUST WINDS 53 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS. |
| Feb 17, 1:21 AM MST | NON-TSTM WND GST 50 | 1 Ene East Glacier Park, MT | MESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT). |
| Feb 17, 1:21 AM MST | NON-TSTM WND GST 65 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 7.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2319 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235 WWUS75 KTFX 170745 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1245 AM MST Fri Feb 17 2023 MTZ302-303-172000- /O.NEW.KTFX.HW.W.0008.230217T0745Z-230217T2000Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Heart Butte, Browning, Ethridge, Dupuyer, Cut Bank, and Santa Rita 1245 AM MST Fri Feb 17 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM MST THIS AFTERNOON... * WHAT...Westerly winds 30 to 40 mph, with gusts up to 60 mph. Gusts may reach 75 mph along the immediate eastern foothills of the Northern Rocky Mountain Front. * WHERE...Eastern Glacier, Western Toole, and Central Pondera and Northern High Plains. * WHEN...Until 1 PM MST this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling, particularly if driving a high profile vehicle or hauling a light weight trailer. && $$ RG
1 follow-up statement
544 WWUS75 KTFX 171802 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1102 AM MST Fri Feb 17 2023 MTZ302-303-171915- /O.CAN.KTFX.HW.W.0008.000000T0000Z-230217T2000Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Browning, Dupuyer, Heart Butte, Cut Bank, Santa Rita, and Ethridge 1102 AM MST Fri Feb 17 2023 ...HIGH WIND WARNING IS CANCELLED... The risk for strong wind gusts in excess of 60 mph has ended, but gusts up to 50 mph are possible through this afternoon. $$ Hoenisch
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 16, 11:10 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Feb 16, 11:10 PM MST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1110 PM MST Thu Feb 16 2023 ...Aviation Section Update... .UPDATE... Only adjustment made to the overnight period of the forecast was to lower low temperatures in some wind-protected valleys of Southwest Montana. This mainly includes the valley areas around Bozeman, West Yellowstone, Wisdom, and the Elk Park region of Interstate 15 in Jefferson County. Temperatures there are falling a bit more than previously forecast, so have lowered lows there about 5 to 8 degrees to better reflect temperature trends from last night, putting overnight lows there at or below zero. The remainder of the forecast appears to be on track. Mainly high cloudiness will pass overhead with a passing disturbance. Gusty westerly winds on the east slopes of the Rockies may decrease a bit overnight as well, but they should increase once again by mid-morning on Friday. -Coulston && .SYNOPSIS... High pressure shifts across the region tonight for continued dry conditions with increasing clouds through Friday morning. Breezy to windy conditions persist across the plains, with localized strong wind gusts along the Rocky Mountain Front. A northwesterly flow aloft develops this weekend with increasing moisture bringing some accumulating snow to mountain areas with snow showers possible at lower elevations. A turn to more wintry conditions with snow and much colder temperatures is likely next week. && .AVIATION... 1110 PM MST Thu Feb 16 2023 (17/06Z TAF Period) VFR conditions prevail for the duration of this TAF period. Increasing and lowering clouds, along with snowfall along The Continental Divide, favor mountain obscuration. Winds/wind gusts cause the greatest impact to aviation operations. Westerly winds gust to 49KT at KCTB, tomorrow late morning and through the afternoon. Strong gusty winds are forecast across portions of north central and central Montana. Mountain wave activity is forecast. Low Level wind shear conditions are included in the KHVR TAF. Generally light winds are forecast for KHLN and KBZN. A south southeasterly to south southwesterly wind component favors gusty winds up to 35KT at KEKS. Aircraft encounter strong funneled winds through north-south oriented mountain valleys and passes across southwest Montana. - Fogleman Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 435 PM MST Thu Feb 16 2023/ An upper level ridge extending north into western MT this afternoon will flatten later tonight as the northern portion of a splitting trough off the west coast moves into western Canada and east across AB/SK Friday. At the surface, a low pressure trough exists to the lee of the Canadian Rockies and Rocky Mtn Front and will deepen tonight in response to the flatting ridge and increasing westerly flow aloft before shifting east with the shortwave energy moving across AB/SK Friday morning. The main impact from this feature will be increased winds across most of north-central MT tonight with strong winds (gusts greater than 55 mph) likely to be confined to areas from the Rocky Mtn Front east to US-89, where winds will peak late tonight. There is some potential for mountain wave enhancement to produce isolated gusts in excess of 70 mph in a few locations just east of the Rocky Mtn Front. Otherwise, clouds will increase across the area with the influx of mid-high level moisture, but mainly dry conditions are expected through early Saturday morning across all but areas near the continental divide north of Lincoln to the Canadian border, where some snow showers are possible beginning as early as Friday afternoon. Moving through the weekend, a slightly cyclonic NW flow aloft develops across the region as upper level ridging amplifies in the eastern Pacific with troughing downstream expanding across western Canada. Increasingly unsettled but only slightly cooler conditions develop as mid level moisture increases in the NW flow with a fairly potent upper level jet nosing southward into Northern Rockies by Saturday night and Sunday. Snow showers will increase across the mountains Saturday and Sunday with periods of accumulating snow likely over the mountains as embedded shortwave disturbances moves through the area. There is some uncertainty and spread among models with the track of the shortwave moving through the area Saturday night, but this is a favorable set up for locally enhanced snowfall across the Little/Big Belt and Bridger mountain ranges. Models have trended up some with precipitation coverage and amounts late Saturday into Sunday, particularly across central MT and eastern portions of SW MT with most areas now having a 50% or better probability for at least some minor snow accumulation with similar probabilities for snow accumulation greater than 2 inches limited to the mountains of central and eastern portions of SW MT. Confidence in an impactful period of winter weather next week continues to increase as medium range model ensembles and cluster analysis show broad support for the deepening and SW expansion of the large scale Canadian trough into the NW US while Pacific moisture continues to stream east across the region through the early part of next week. There are still many details to be resolved with timing and precipitation amounts but latest guidance suggests an initial period of snow with colder temperatures arriving Monday/Monday night before a more impactful period of winter weather potentially develops with the arrival of a deeper cold/Arctic airmass in the Tue/Wed period. Very cold temperatures are likely to follow Wed through Fri of next week with latest guidance indicating a better than 50% chance for daytime temperatures near zero and low temperatures in the teens below zero next Thursday and Friday. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 30 41 31 41 / 0 0 0 30 CTB 25 39 25 39 / 0 0 0 10 HLN 18 39 25 39 / 0 0 0 30 BZN 0 33 10 33 / 0 0 0 30 WYS -14 26 -2 24 / 0 0 0 40 DLN 8 31 11 32 / 0 0 0 10 HVR 26 36 22 36 / 0 10 0 20 LWT 25 38 23 37 / 0 0 0 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 1:34 PM MST | Winter Weather Advisory | TFX | Beaverhead, Broadwater, Cascade, Chouteau, Gallatin, Glacier and 5 more | 39 hr |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.